Try it
General Medicine · Oncology: tumor lysis syndrome
Sample itemSoon after chemotherapy for high-burden lymphoma, a patient develops hyperkalemia, hyperphosphatemia, hypocalcemia, and acute kidney injury. What syndrome is present?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Tumor lysis syndrome
Tumor lysis syndrome results from rapid breakdown of malignant cells, releasing potassium, phosphate, and nucleic acids that generate uric acid. Prevention and treatment include risk stratification, hydration, and urate-lowering therapy.
Option by option
A. Refeeding syndrome
Refeeding syndrome causes low phosphate after nutritional reintroduction.
B. Tumor lysis syndrome (correct)
Correct. This metabolic cluster after cytotoxic therapy is classic.
C. SIADH
SIADH causes hyponatremia with concentrated urine.
D. Adrenal insufficiency
Adrenal insufficiency causes hypotension, hyponatremia, and hyperkalemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…